Wyoming, 2009

High Wind in Wyoming, December 21, 2009

December 21, 2009 · NWS CYS · 4 events in 3 counties and zones

A large surface pressure difference in concert with an upper level disturbance and strong winds in the upper atmosphere produced gusty winds at the surface during the 21st. Strongest winds were located in central and southern Laramie Range and the northern foothills of the Snowy Range.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large surface pressure difference in concert with an upper level disturbance and strong winds in the upper atmosphere produced gusty winds at the surface during the 21st. Strongest winds were located in central and southern Laramie Range and the northern foothills of the Snowy Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 21, 5:38 AM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Dec 21, 5:38 AM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
538 AM MST MON DEC 21 2009

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
SHORTWAVE FEATURE IS CURRENTLY MOVING THROUGH WESTERN WYOMING AT
12Z. THE SFC LEE TROUGH IS DEEPENING IN RESPONSE...WHICH WILL HELP
TO INCREASE WINDS THROUGH THE MORNING...WITH THE STRONGEST WINDS
PROGGED TO OCCUR DURING THE LATE MORNING HOURS. WILL CONTINUE WITH
THE CURRENT HIGH WIND WARNING IN EXPECTATION OF WINDS REACHING
CRITERIA IN THE LATE MORNING...ALTHOUGH GUIDANCE HAS BACKED OFF
SOMEWHAT WITH INTENSITY OF THE WINDS SO COULD BE A VERY LOW END
EVENT. TEMPERATURES FOR TODAY WILL REMAIN ON THE WARM SIDE WITH
THE DOWNSLOPE WINDS IN FULL FORCE...IN ADDITION TO INCREASING
INSOLATION AS SKIES CLEAR SOMEWHAT IN THE WAKE OF THE DEPARTING
WAVE. WINDS WILL EASE THROUGH THE EVENING AS THE GRADIENT RELAXES
WITH THE DEPARTING WAVE. ON TUESDAY...A STRONG UPPER LOW WILL DIG
ACROSS THE WESTERN US WITH THE LOW CENTERED OVER ARIZONA BY 12Z
WEDNESDAY. AS THIS OCCURS...FLOW ALOFT WILL BACK TO THE SOUTHWEST
AND WILL ADVECT PACIFIC MOISTURE INTO THE AREA. A PIECE OF ENERGY
WILL BREAK OFF AND MOVE ACROSS THE AREA EARLY ON TUESDAY...
ENHANCING OROGRAPHIC SNOW SHOWERS AND AN INVERTED TROUGH FEATURE
OVER THE ROCKY MOUNTAINS. LOW LEVEL WINDS WILL BECOME SOUTHERLY
ACROSS THE CWA AS THIS OCCURS...THEN SHIFT TO THE NORTHEAST BY
EARLY WED MORNING AS THE TROUGH SHIFTS TO THE SOUTH WITH THE
DEEPENING UPPER LOW. UPPER LEVEL FLOW WILL REMAIN OUT OF THE SOUTH
AND MODELS INDICATED DEEP ISENTROPIC LIFT SETTING UP OVER
SOUTHEAST WYOMING AND NEBRASKA. THUS EXPECT PRECIPITATION TO
INCREASE IN COVERAGE THROUGH THE DAY TUESDAY WITH WIDESPREAD
PRECIPITATION EXPECTED BY TUESDAY NIGHT. NAM SOUNDINGS AND SREF
GUIDANCE SHOW A WARM LAYER ALOFT INITIALLY IN THE DEEP ISENTROPIC
FLOW...THEREFORE EXPECT THE PRECIP TYPE EAST OF THE LARAMIE RANGE
TO BEGIN AS RAIN OR A RAIN SNOW MIX TUESDAY AFTERNOON BEFORE
TRANSITIONING TO SNOW TUESDAY EVENING. AS WINDS SHIFT TO THE
NORTHEAST TUESDAY NIGHT...EXPECT SNOWFALL RATES TO PICK UP QUITE A
BIT WITH THE COMBINATION OF UPSLOPE FLOW AND MID LEVEL LIFT. COULD
SEE A COUPLE INCHES BY WED MORNING OVER AND EAST OF THE LARAMIE
RANGE...WITH LOCALLY HIGHER AMOUNTS IN THE SOUTHERN LARAMIE RANGE
AND ALONG THE CHEYENNE RIDGE.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
BY WEDNESDAY MORNING...THE ELONGATED UPPER CLOSED LOW WILL BE
TRACKING ACROSS THE SRN ROCKIES...AND WILL EMERGE ONTO THE SRN
PLAINS DURING THE DAY ON WEDNESDAY. SFC CYCLOGENESIS WILL OCCUR
EARLY WEDNESDAY...WITH AN EVENTUAL 998MB SFC LOW DEVELOPING ACROSS
WEST TX. THIS SFC LOW WILL COMBINE WITH A 1040MB SFC HIGH ACROSS
SRN CANADA TO CREATE A STRONG NORTHEAST AND EVENTUAL PRESSURE
GRADIENT ALONG THE WYOMING PLAINS AND NEBRASKA PANHANDLE DURING THE
DAY ON WEDNESDAY. A FAVORABLE THERMAL PROFILE WILL FOSTER GOOD
DENDRITIC GROWTH ESPECIALLY EARLY ON WEDNESDAY ACROSS SOUTHEAST
WYOMING AND THE SRN NEBRASKA PANHANDLE. ADDITIONALLY...MOIST ASCENT
ENHANCED BY OROGRAPHICS WILL CONTINUE TO RESULT IN GOOD SNOWFALL
RATES...ESPECIALLY EARLY WEDNESDAY. BY LATE WEDNESDAY SNOW SHOULD
BEGIN TO GRADUALLY TAPER OFF AS THE BEST MOISTURE AND LIFT BEGINS TO
PULL AWAY. BEST SNOWFALL IS EXPECTED TO BE GENERALLY SOUTHEAST OF
VEDAUWOO TO LUSK LINE. AN ADDITIONAL 2 TO 4 INCHES WILL BE POSSIBLE
DURING THE DAY ON WEDNESDAY...BRINGING POSSIBLE STORM TOTALS TO 4
TO 8 INCHES. ALTHOUGH SOME UNCERTAINTY REMAINS ON THE PRECISION OF
SNOWFALL AMOUNTS...MODEL TEMPORAL AND SPATIAL CONSISTENCY
CONTINUES TO ADD TO CONFIDENCE. SO...HAVE OPTED TO HOIST A WINTER
STORM WATCH FOR AREAS SOUTHEAST OF THIS VEDAUWOO TO LUSK LINE
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WITH 4 TO 8 INCHES OF SNOW
POSSIBLE.

THE UPPER LOW WILL EJECT NORTHEAST INTO THE MID-MISSISSIPPI RIVER
VALLEY FOR THURSDAY...WITH NORTHERLY FLOW ACROSS THE NRN ROCKIES.
MODELS DIFFER SLIGHTLY ON THE STRENGTH OF A SECONDARY SHORTWAVE
DROPPING SOUTHEAST OUT OF CANADA FOR THURSDAY...WITH THE GFS THE
STRONGEST...AND ECMWF THE WEAKEST. IN EITHER CASE...DO NOT EXPECT
ANY MOISTURE WITH THIS SYSTEM...HOWEVER IT WILL EFFECTIVELY
REINFORCE THE COLD AIR ALONG THE FRONT RANGE. UPPER RIDGE WILL
AMPLIFY ACROSS THE PACIFIC COAST...MAINTAINING DRY NORTHERLY FLOW
THROUGH AT LEAST SATURDAY NIGHT. THE GFS SUGGESTS THAT THIS RIDGE
WILL BUILD IN BY THE LATTER HALF OF NEXT WEEKEND.

AFTERNOON HIGHS WILL ONLY REACH THE 20S ON WEDNESDAY THROUGH FRIDAY.
VALLEYS WEST OF THE LARAMIE RANGE WILL NOT MAKE IT OUT OF THE TEENS
ON THURSDAY AND FRIDAY. TEMPERATURES WILL MODERATE BACK TO NEAR
NORMAL FOR THE WEEKEND.

&&

.AVIATION...
WEST WINDS WILL INCREASE AT WYOMING TERMINALS TODAY AS AN UPPER LEVEL
DISTURBANCE RACES BY. SUSTAINED WIND SPEEDS OF 20 TO 25 KTS CAN BE
EXPECTED WITH GUSTS OF 30 TO 35 KTS. WINDS WILL BE LIGHTER ACROSS
THE PANHANDLE TODAY. VFR CONDITIONS WILL OCCUR TODAY...WITH JUST
SOME MID/UPPER-LEVEL CLOUDS PASSING OVERHEAD. IFR CIGS/VSBYS ARE
EXPECTED AT KCDR LATE THIS EVENING AND OVERNIGHT AS WINDS BECOME
LIGHT AND MOISTURE INCREASES.

&&

.FIRE WEATHER...
TEMPERATURES WILL BE AT OR ABOVE NORMAL OVER THE CWA THROUGH
TONIGHT...WITH SOME COOLING EXPECTED FOR TOMORROW. THE MINIMUM
RELATIVE HUMIDITY VALUES WILL BE BETWEEN 25 AND 35 PERCENT TO THE
LEE OF THE LARAMIE RANGE THIS AFTERNOON. WESTERLY SURFACE WINDS
WILL GUST AS HIGH AS 60 MPH IN SOME AREAS ALONG AND WEST OF THE
LARAMIE RANGE THROUGH THIS AFTERNOON AND WILL DIMINISH IN THE
EVENING. A MAJOR STORM SYSTEM WILL BRING COLDER TEMPS AND SNOW TO
THE REGION TUESDAY NIGHT THROUGH EARLY THURSDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 3 PM MONDAY FOR WYZ106-WYZ110-WYZ116-
     WYZ117.
     WINTER STORM WATCH FROM 6 PM TUESDAY TO 6 AM THURSDAY FOR WYZ102-
     WYZ106-WYZ107-WYZ108-WYZ116-WYZ117-WYZ118-WYZ119.
NE...WINTER STORM WATCH FROM 6 PM TUESDAY TO 6 AM THURSDAY FOR NEZ002-
     NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/FIRE WEATHER...RJM
LONG TERM/AVIATION...HAHN
Hazardous weather outlook, Dec 21, 5:46 AM MST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
546 AM MST MON DEC 21 2009

NEZ002-003-019>021-054-055-095-096-WYZ101>119-221300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
546 AM MST MON DEC 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THE SOUTHERN LARAMIE RANGE AND
THE FAVORED WIND CORRIDOR BETWEEN ARLINGTON AND BORDEAUX THROUGH 2
PM TODAY. WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH CAN BE
EXPECTED THROUGH EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WATCH IS IN EFFECT TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT FOR AREAS SOUTHEAST OF A VEDAUWOO TO LUSK LINE. SNOW WILL
BEGIN TO FALL TUESDAY EVENING AND INTENSIFY TUESDAY NIGHT AND
WEDNESDAY ACROSS THE AREA. ALTHOUGH THE ENTIRE AREA WILL RECEIVE
ACCUMULATING SNOW...THE HIGHEST AMOUNTS WILL BE CONFINED TO
EXTREME SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE WHERE
4 TO 8 INCHES ARE POSSIBLE. NORTH WINDS WILL INCREASE TO 15 TO 25
MPH WITH GUSTS TO 35 MPH BY LATE WEDNESDAY AND WEDNESDAY
NIGHT...FURTHER IMPACTING CONDITIONS IN BLOWING AND DRIFTING SNOW.
THESE HAZARDOUS CONDITIONS ARE EXPECTED TO ADVERSELY IMPACT
HOLIDAY TRAVEL TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. STAY TUNED
FOR FUTURE UPDATES ON THIS DEVELOPING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
December 21, 8:20 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The Wyoming Department of Highways sensor at Bordeaux (KBRX) recorded wind gusts of 43 to 63 mph between 8:00 and 11:00LST.

High Wind, South Laramie Range

When
December 21, 11:30 AM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor at Lynch (UP204) recorded a peak gust of 60 mph at 11:30LST.

High Wind, South Laramie Range

When
December 21, 12:05 PM MST to 3:50 PM MST
Where
South Laramie Range forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

At the Union Pacific Railroad sensor at Buford (UP203) sustained winds greater than 40 mph were reported, with a peak sustained wind of 52 mph at 15:50LST. The peak gust of 56 mph occurred at 13:00LST.

High Wind, South Laramie Range Foothills

When
December 21, 12:55 PM MST to 2:55 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor at Emkay (UP226) recorded sustained winds greater than 40 mph from 12:55-14:55LST, with a peak gust of 61 mph at 13:15LST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201467, 201678, 201468, 201679.